Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


surgery or drug holiday?
Oct 12, 2000

I have been hiv+ for 7 years, Never been sick. Now In the last year I have developed the buffalo hump. My viral load is less than 50 and my T-cell are over 1100 its been like this for 4 years since I begin treatment with crixivan ,zerit and Epivir I still use the same medications. In 8 days I'm going to have surgery to remove the fat from my back. I'm getting nervous and having seconds thoughts about it. My HIV doctor said that whatever I want to do because my health is great and I can choose between having surgery, change medications(I don't like this one because they have been good for me all this years), or take me out of the drugs and see how I respond. What do you think about the options and or which one do you recommend?

Response from Dr. Boyle

The surgical removal of a buffalo hump is a tough issue since there is a significant rate of recurrence after surgery. Another approach that has had some success in recent studies is human growth hormone (GH), but again the hump tends to recur if therapy is stopped. If the hump is particularly disfiguring, some debulking may be appropriate, but expect some recurrence. You and your doctor should also discuss (1) a change of medications since some studies indicate that crixivan and zerit may be involved in lipodystrophy, (2) careful control and monitoring of your lipid status and (3) a trial of low-dose GH following surgery or high dose GH therapy in an effort to prevent recurrence. Good luck. BB

Brian Boyle, M.D., J.D.



Previous
Side effects of Emtricitabine - BY
Next
angioplasty

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement